Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 117, NWS Twin Cities, MN

June 20, 2007Pope County, Stearns County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 20, 2007, 4:06 PM CDT for Pope County, Stearns County, Minnesota. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2007, 4:06 PM CDT (21:06 UTC)
Expired
Jun 20, 2007, 5:00 PM CDT
In force
54 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Pope County, MN, Stearns County, MN

The radar

The Minneapolis radar (KMPX), 132 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:28 PM CDTHAIL 16 S Sauk Centre, MN
Jun 20, 5:02 PM CDTHAIL 0.75Richmond, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 202106
SVRMPX
MNC121-145-202200-
/O.NEW.KMPX.SV.W.0117.070620T2106Z-070620T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 PM CDT WED JUN 20 2007

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEARNS COUNTY IN CENTRAL MINNESOTA...
  EASTERN POPE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 500 PM CDT

* AT 402 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 27 MILES WEST OF
  ALBANY...OR ABOUT 13 MILES EAST OF GLENWOOD...AND MOVING EAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALBANY...
  EL ROSA...
  MELROSE...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4569 9520 4551 9517 4543 9443 4566 9440

$$

KAT
3 follow-up statements
000 
WWUS53 KMPX 202119
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
419 PM CDT WED JUN 20 2007

MNC121-202129-
/O.CAN.KMPX.SV.W.0117.000000T0000Z-070620T2200Z/
POPE MN-
419 PM CDT WED JUN 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POPE COUNTY IS 
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED EASTWARD INTO STEARNS 
COUNTY.

LAT...LON 4569 9512 4552 9511 4543 9442 4569 9445

$$

MNC145-202200-
/O.CON.KMPX.SV.W.0117.000000T0000Z-070620T2200Z/
STEARNS MN-
419 PM CDT WED JUN 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR STEARNS COUNTY...

AT 415 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND 60 MPH 
WINDS. THIS STORM WAS LOCATED 4 MILES NORTH OF PADUA...OR ABOUT 9 
MILES SOUTHWEST OF SAUK CENTRE...AND MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE PADUA...FARMING...ST MARTIN...
SPRING HILL...NEW MUNICH...MELROSE...MEIRE GROVE...GREENWALD...
FREEPORT AND ELROSA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4569 9512 4552 9511 4543 9442 4569 9445

$$

KAT
000 
WWUS53 KMPX 202130
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT WED JUN 20 2007

MNC145-202200-
/O.CON.KMPX.SV.W.0117.000000T0000Z-070620T2200Z/
STEARNS MN-
430 PM CDT WED JUN 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR STEARNS COUNTY...

AT 428 PM CDT...QUARTER SIZE HAIL WAS REPORTED 6 MILES SOUTH OF 
SAUK CENTRE WITH THIS STORM.

AT 428 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 60 MPH 
WINDS. THIS STORM WAS LOCATED NEAR GREENWALD...OR ABOUT 12 MILES 
SOUTH OF SAUK CENTRE...AND MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE FARMING...ST MARTIN...SPRING
HILL...NEW MUNICH...MELROSE...MEIRE GROVE...GREENWALD...FREEPORT...
ELROSA AND COLD SPRING.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4567 9502 4552 9498 4543 9442 4569 9445

$$

KAT
000 
WWUS53 KMPX 202144
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 PM CDT WED JUN 20 2007

MNC145-202200-
/O.CON.KMPX.SV.W.0117.000000T0000Z-070620T2200Z/
STEARNS MN-
444 PM CDT WED JUN 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR STEARNS COUNTY...

AT 440 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 60 MPH 
WINDS. THIS STORM WAS LOCATED NEAR SPRING HILL...OR ABOUT 12 MILES 
NORTH OF PAYNESVILLE...AND MOVING EAST AT 25 MPH. ANOTHER SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL...WAS LOCATED 
SOUTHEAST OF MELROSE.

OTHER LOCATIONS IN THE WARNING INCLUDE FARMING...ST MARTIN...SPRING
HILL...NEW MUNICH...GREENWALD...FREEPORT...COLD SPRING...AVON AND
ALBANY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4566 9486 4551 9492 4543 9442 4569 9445

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:02 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 20, 4:02 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT WED JUN 20 2007

.DISCUSSION...
COOL FRONTAL BOUNDARY DRAPED OVER CENTRAL MN FROM KETH TO
KRZN EXPECTED TO CONTINUE TO PLOW SOUTH...AND BECOME QUASI-STATIONARY
AFTER IT MOVES TO A KPGN TO KRGK LINE BY 06Z. DEALING WITH POSSIBLE
SEVERE WX OVR WI COUNTIES WITH BEST MU CAPE...LIS...850 THETA E
ADVECTION...AND ZERO TO 6KM BULK SHEAR OVER THIS REGION PRIOR TO 21/03Z.
NOT TOO IMPRESSED WITH CONVECTIVE CHANCES OVR MN TERRITORY PRIOR
TO 06Z. THROW IN A SECONDARY...WEAKER THETA E COUPLET...STRONG DIVERGENCE
ALOFT...AND PRE-COOL FRONT FORCING...AND YOUVE GOT THE MAKINGS OF
YOUR STANDARD CHANCE POPS THIS SECTOR PRIOR TO MIDNIGHT. USED GFS40
AS MODEL OF CHOICE DUE TO PLACEMENT OF CONVECTIVE ELEMENTS OVER N
WI EARLIER THIS AFTERNOON...AND ITS HANDLING OF RECENT SYSTEMS.
GFS UNFORTUNATELY PAINTINGIN A MUCH MORE SUBDUED PRECIPITATION PICTURE
THROUGH FORECAST PERIOD. QUASISTATIONARY BOUNDARY MORPHS INTO A WARM
FRONTAL BOUNDARY SHORTLY AFTER MIDNIGHT...AND BEGINS TO MEANDER BACK
NORTH INTO CENTRAL MN. USED 310K COND PRESSURE ANAL TO PLACE POPS
CHANCES THIS TIME FRAME AND INTO FRIDAY. BEST CHANCE FOR RAINFALL
THIS FORECAST PACKAGE WILL OCURR THURSDAY AFTERNOON INTO THU EVE.
BEST Q-VECTOR CONVERGENCE INDICATED FOR FAR SOUTHERN MN...WITH
RAINFALL POSSIBLEY APPROACHING ONE INCH FOR SOUTH CENTRAL PORTION
OF CWA. AFTER THAT...50H RIDGE REALLY BEGINS TO BUILD INTO MONDAY
ACROSS UPPER MIDWEST. BOOSTED AFTN TEMPS AT LEAST ONE CATEGORY
FRIDAY INTO MONDAY IN RESPONSE TO STRONG SOUTHERLY WINDS AND THICKNESS
VALUES IN THE 570 TO 578 CATEGORY...AND OUR PERSISTENT DROUGHT CONDITIONS.
NEXT CHANCE FOR RAINFALL UNFOLDS OVR FA ON TUE AND WED IN TANDEM WITH
ANOTHER COOL FRONT THIS TIME FRAME.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/AJZ
Hazardous weather outlook, Jun 20, 4:12 AM CDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 AM CDT WED JUN 20 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
412 AM CDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WEAK FRONTAL
BOUNDARY THAT WILL PUSH THROUGH MINNESOTA AND WISCONSIN THIS
AFTERNOON AND INTO THE OVERNIGHT HOURS. A SLIGHT RISK OF SEVERE
WEATHER EXISTS FOR MOST OF THE AREA...WITH THE SOUTHERN THIRD OF
MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN...SEEING THE
GREATEST CHANCE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS...ALTHOUGH TORNADOES CANNOT BE RULED OUT...ESPECIALLY
OVER SOUTHWEST AND SOUTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED ON THURSDAY AND FRIDAY. VERY
HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY OVER SOUTHWEST AND SOUTH
CENTRAL MINNESOTA. SEVERE STORMS ARE ALSO POSSIBLE ON THURSDAY...
TO THE SOUTH OF A LINE FROM MADISON TO OWATONNA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY...AND AGAIN
ON THURSDAY.

KAT

In the hours before

Special weather statement, Jun 20, 2:45 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT WED JUN 20 2007

WIZ016-202030-
RUSK-
245 PM CDT WED JUN 20 2007

...SIGNIFICANT WEATHER ALERT FOR RUSK COUNTY UNTIL 330 PM CDT...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WINTER...AND MOVING SOUTHEAST AT
50 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 50 MPH ARE LIKELY
WITH THIS STORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE HAWKINS.

PEOPLE IN NORTHEASTERN RUSK COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Special weather statement, Jun 20, 3:43 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 PM CDT WED JUN 20 2007

WIZ016-202130-
RUSK-
343 PM CDT WED JUN 20 2007

...SIGNIFICANT WEATHER ALERT FOR RUSK COUNTY UNTIL 430 PM CDT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
ANOTHER STRONG THUNDERSTORM 10 MILES SOUTH OF WINTER...AND MOVING
SOUTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 50 MPH ARE LIKELY
WITH THIS STORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE HAWKINS.

PEOPLE IN NORTHEASTERN RUSK COUNTY...INCLUDING THE CITY OF HAWKINS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

JPR
Special weather statement, Jun 20, 3:59 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 PM CDT WED JUN 20 2007

MNZ048-049-202130-
POPE-STEARNS-
359 PM CDT WED JUN 20 2007

...SIGNIFICANT WEATHER ALERT FOR STEARNS AND POPE COUNTIES UNTIL 430
PM CDT...

AT 354 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9
MILES EAST OF GLENWOOD...OR 15 MILES SOUTHWEST OF SAUK CENTRE...AND
MOVING EAST AT 30 MPH.

HAIL TO THE SIZE OF DIMES...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THESE STORMS.

PEOPLE IN EASTERN POPE AND WESTERN STEARNS COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

KAT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:40 PM CDTSevere Thunderstorm WarningMPXAnoka, Isanti32 min
Jun 20, 4:52 PM CDTSevere Thunderstorm WarningMPXStearns53 min
Jun 20, 4:55 PM CDTSevere Thunderstorm WarningMPXChisago34 min
Jun 20, 5:16 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne59 min
Jun 20, 5:24 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright66 min
Jun 20, 5:32 PM CDTSevere Thunderstorm WarningMPXMille Lacs43 min
Jun 20, 5:52 PM CDTSevere Thunderstorm WarningMPXIsanti53 min
Jun 20, 6:09 PM CDTTornado WarningMPXWright36 min
Jun 20, 6:11 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Sherburne34 min
Jun 20, 6:16 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod59 min
Jun 20, 6:21 PM CDTSevere Thunderstorm WarningMPXChisago54 min
Jun 20, 6:24 PM CDTTornado WarningMPXCarver51 min
Jun 20, 6:28 PM CDTSevere Thunderstorm WarningMPXHennepin62 min
Jun 20, 6:47 PM CDTSevere Thunderstorm WarningMPXWright26 min
Jun 20, 6:57 PM CDTSevere Thunderstorm WarningMPXScott63 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.